DEAR DR. DONOHUE: I am writing about my son, who is in his 20s. More and more frequently, while eating, he has to stop because food won’t go down his esophagus. Sometimes, he just sits and waits for the food to pass, but at other times he has to leave the table to throw up. He had a barium X-ray, but the doctor could find nothing wrong. As his father, I am concerned. Should more testing be done? I would like to hear your assessment. – A.G.

ANSWER: I share your concern. This is something that cannot be ignored.

The esophagus is a long, muscular tube connecting the throat to the stomach. Muscles of the esophagus reflexively push the food downward. If food sticks on the way down, something has either narrowed a section of the esophagus or something has interfered with the normal esophageal muscle propulsion of food.

If your son has trouble only with solids, then the answer is likely to be an esophageal constriction. The constriction can arise due to a mass from adjacent chest structures pressing on the esophagus. Or it could come from a mass inside the esophagus, or from scar tissue that has formed inside that organ. The “mass” could be a benign or cancerous tumor.

If he has trouble with both solids and liquids, then the problem is more likely to lie with the esophageal muscles or with the nerve that activates those muscles.

Your son’s problem needs more investigation, and the investigation should not stop until the cause is found. The doctor might have to examine the esophagus with a scope. Or the doctor might want to measure the pressures generated in the esophagus while swallowing. Those pressures indicate how well the muscles are working. In addition, special esophagus X-rays can be taken.

Your son should see a gastroenterologist, a specialist in esophageal illnesses.

DEAR DR. DONOHUE: I am a 69-year-old man. I underwent bypass surgery four years ago and am on a number of medicines, including blood pressure medicine. My blood pressure used to be 110 over 70. Last week it was 110 over 60. I am worried about the drop of diastolic pressure from 70 to 60. Should I continue to take blood pressure medicine? – C.C.

ANSWER: A 10-point drop in diastolic pressure is not a worry. Sixty is a good reading. You’re not having any symptoms, are you? Symptoms would be things like dizziness or feeling like you are about to faint. If you aren’t, things are fine just as they are.

Don’t stop any medicine unless you first talk to your doctor.

DEAR DR. DONOHUE: What is an electrolyte imbalance? Can this condition cause a pounding or rapid heartbeat? – K.D.

ANSWER: Electrolytes are dissolved chemicals that have either a positive or a negative electric charge. In the human body, there are four principal electrolytes: sodium, potassium, chloride and bicarbonate.

Too little or too much sodium or potassium can affect the heartbeat. It can speed it up, slow it down or throw it into disarray. Chloride and bicarbonate can indirectly influence the heartbeat. They are involved in maintaining a proper acid-base balance.

Care to tell us what prompted this question?

DEAR DR. DONOHUE: For 20 years, I have had a hydrocele. The family doctor suggested I have it removed. Why? It doesn’t bother me. Can’t it be drained? – F.K.

ANSWER: A hydrocele is a collection of fluid within the scrotum. A sac encloses the fluid, and it lies next to the testicle. Unless the hydrocele is very large or uncomfortable, or if it interferes with walking, you don’t have to have it removed.

A hydrocele that suddenly appears could be a sign of testicular cancer. That doesn’t apply to you. You have had yours for 20 years.

Hydroceles can be drained, but because they almost always come back, that is a rarely used treatment.

DEAR DR. DONOHUE: I am 87. I have had several heart attacks, and two years ago I had a stroke. I was told I had hardening of my arteries as the cause of these. My doctor says my blood pressure is too high in spite of all the pills I take. The medicines gave me a kidney infection. Should I continue to take all these pills? – E.Z.

ANSWER: “Artery hardening” is the common name for arteriosclerosis, the primary cause of heart attacks and strokes. Hardened arteries fill with a buildup of cholesterol and fats that blocks the circulation of blood to the heart muscle and the brain. High blood pressure is one of the biggest contributors to artery hardening.

Don’t stop your medicines. If they aren’t bringing your pressure down or if they are giving you grief, let your doctor know. There are so many high blood pressure medicines that there will be one or two that are bound to work for you without causing you distress.

I can assure you that your medicines did not cause your kidney infection. A bacterium did that.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.